Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 110, NWS Aberdeen, SD

August 23, 2021Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 23, 2021, 6:12 PM MDT for Dewey County, South Dakota. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2021, 6:12 PM MDT (00:12 UTC)
Expired
Aug 23, 2021, 7:00 PM MDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dewey County, SD

What was reported inside it

TimeReportWhereRemark
Aug 23, 6:13 PM MDTHAIL 12 Ene Lantry, SDREPORT FROM MPING: QUARTER (1.00 IN.).
Aug 23, 6:19 PM MDTHAIL 1.252 Ene Lantry, SDREPORT FROM MPING: HALF DOLLAR (1.25 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
2391 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
508 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

765 
WUUS53 KABR 240012
SVRABR
SDC041-240100-
/O.NEW.KABR.SV.W.0110.210824T0012Z-210824T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
612 PM MDT Mon Aug 23 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Northwestern Dewey County in north central South Dakota...

* Until 700 PM MDT.

* At 611 PM MDT, a severe thunderstorm was located near Lantry,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Eagle Butte around 615 PM MDT.
  Green Grass around 630 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4533 10126 4534 10078 4499 10115 4500 10150
TIME...MOT...LOC 0011Z 211DEG 33KT 4500 10134 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDK
1 follow-up statement
215 
WWUS53 KABR 240040
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
640 PM MDT Mon Aug 23 2021

SDC041-240100-
/O.CON.KABR.SV.W.0110.000000T0000Z-210824T0100Z/
Dewey SD-
640 PM MDT Mon Aug 23 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHWESTERN DEWEY COUNTY...

At 640 PM MDT, a severe thunderstorm was located 7 miles northeast of
Green Grass, or 16 miles north of Eagle Butte, moving northeast at 40
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Dewey County, including the following locations...
northern Cheyenne River Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4533 10126 4534 10078 4511 10106 4519 10133
TIME...MOT...LOC 0040Z 211DEG 33KT 4523 10114 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 5:16 PM MDT, 56 minutes earlier.

Area forecast discussion, Aug 23, 5:16 PM MDT, 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
616 PM CDT Mon Aug 23 2021

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 406 PM CDT Mon Aug 23 2021

Weak energy aloft is currently overspreading a weak sfc boundary
across south central South Dakota. As a result, a few storms have
developed. This activity is very near and should move into shortly a
favorable environment for severe weather: 50+ kts of effective bulk
shear, 2000+ J/kg of SBCAPE, fairly steep mid level lapse rates and
high DCAPE. Thus, a supercell or two, if they can become
established, may be in the vicinity of or across the southern CWA
through the early evening with large hail and damaging winds the
main threats.

Additional widely scattered elevated storms may develop/spread later
tonight into Tuesday morning further and further northeast in time
across the rest of the forecast area, thanks to warm air/moisture
advection aloft. This activity could well be severe given continued
strong deep layer shear and MUCAPE values at or above 2000 J/kg. A
cold front will work through the area on Tuesday, shifting winds to
the northwest as it does. Wind gusts across central SD over-
performed some today, up to 35 mph. If they do again tomorrow,
marginal red flag criteria may be met as confidence is higher for
slightly drier air leading to around 20 percent RH across the far
southwestern CWA. This cold front could trigger isolated storms
across the far eastern CWA during the afternoon/evening, though
confidence is low. Cooler air moves in behind the front, with lows
in the mid 50s into Wednesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 406 PM CDT Mon Aug 23 2021

An active pattern continues through the period, as westerly flow
aloft remains across the Northern Plains. A number of short/open
waves propagate through as a result, providing support for
thunderstorm development. This activity being in the proximity of
good deep layer shear, it has the potential to become strong to
severe. Instability may be limited at times given cool temps and
cloud cover, but should be sufficient to aid in this potential at
times given dewpoints in the 60s to near 70 F. The best chance for
more widespread precipitation exists on Thursday as an open wave
moves through.

High temperatures will range 5 degrees above to 10 degrees below
average through the weekend across the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 615 PM CDT Mon Aug 23 2021

Terminals KABR,KATY,KPIR,KMBG

VFR skies/vsbys are expected along with elevated smoke overnight.
Also, Isolated to scattered storms are expected. Any storm could
produce brief periods of IFR conditions and strong winds.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Lueck
LONG TERM...Lueck
AVIATION...TDK
Hazardous weather outlook, Aug 23, 1:48 PM MDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
248 PM CDT Mon Aug 23 2021

MNZ039-046-SDZ004>011-016>023-034>037-242000-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-
Deuel-Sully-Hughes-Hyde-Hand-
248 PM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated storms are possible overnight. The potential for severe
weather is low though cant be ruled out entirely. The threats will
be limited to hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated storms will continue into Tuesday with a low risk of severe
weather. An active pattern continues through the rest of the work
week, however there is too much uncertainty to nail down specific
timing and threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003-015-033-242000-
Corson-Dewey-Stanley-
248 PM CDT Mon Aug 23 2021 /148 PM MDT Mon Aug 23 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

Fire danger will be in the very high category today.

Isolated storms are possible overnight. The potential for severe
weather is low though cant be ruled out entirely. The threats will
be limited to hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Fire danger will be in the very high category Tuesday.

Isolated storms will continue into Tuesday with a low risk of severe
weather. An active pattern continues through the rest of the work
week, however there is too much uncertainty to nail down specific
timing and threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ045-048-051-242000-
Jones-Lyman-Buffalo-
248 PM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...This afternoon and tonight.

Fire danger will be in the very high category today for Jones County.

Isolated severe storms are possible through this early evening, with
2 inch plus diameter hail and damaging winds the main threat.
Additional isolated strong to severe storms are possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Fire danger will be in the very high category Tuesday for Jones
County.

Isolated storms will continue into Tuesday with a low risk of severe
weather. An active pattern continues through the rest of the work
week, however there is too much uncertainty to nail down specific
timing and threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LUECK

In the hours before

Local storm report, Aug 23, 12:35 PM MDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
135 PM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             4 N CRANDALL            45.21N 97.96W
08/22/2021  E1.00 INCH       DAY                SD   PUBLIC

            TIME ESTIMATED BASED ON RADAR.

&&

RV
Local storm report, Aug 23, 12:50 PM MDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
150 PM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND GST     5 S RICHMOND LAKE REC A 45.47N 98.62W
08/22/2021  M80 MPH          BROWN              SD   MESONET

&&

RV
Local storm report, Aug 23, 1:11 PM MDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
211 PM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     5 SSW RICHMOND LAKE REC 45.47N 98.64W
08/22/2021  M87 MPH          BROWN              SD   MESONET

            TIME ESTIMATED BASED ON RADAR.

&&

RV
Local storm report, Aug 23, 1:14 PM MDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
214 PM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND GST     5 S RICHMOND LAKE REC A 45.47N 98.62W
08/22/2021  M90 MPH          BROWN              SD   MESONET

            TIME ESTIMATED BASED ON RADAR. BROWN COUNTY
            LANDFILL SHOP #2.

&&

RV
Local storm report, Aug 23, 4:47 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
547 PM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             4 S MURDO               43.83N 100.70W
08/23/2021  M0.50 INCH       JONES              SD   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

NWS
Special weather statement, Aug 23, 5:13 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
613 PM CDT Mon Aug 23 2021

SDZ045-232345-
Jones SD-
613 PM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of southeastern Jones
County through 645 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm over
Intersection of Highway 83 and White River, or 10 miles south of
Murdo, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Westover around 620 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central South Dakota.

&&

LAT...LON 4372 10075 4373 10074 4372 10079 4374 10079
      4374 10080 4389 10063 4380 10048 4375 10057
      4377 10059 4374 10062 4375 10065 4374 10067
      4373 10065 4371 10068 4372 10070 4371 10073
TIME...MOT...LOC 2312Z 229DEG 21KT 4373 10072

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Lueck

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:42 PM MDTSevere Thunderstorm WarningABRCorson48 min
Aug 23, 8:13 PM MDTSevere Thunderstorm WarningABRCorson, Dewey47 min
Aug 23, 8:39 PM MDTTornado WarningABRCorson25 min
Aug 23, 9:01 PM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth59 min
Aug 23, 9:17 PM MDTSevere Thunderstorm WarningABRDewey, Potter, Walworth43 min
Aug 23, 9:45 PM MDTSpecial Weather StatementABRCampbell30 min
Aug 23, 9:56 PM MDTSevere Thunderstorm WarningABRDewey, Potter, Walworth64 min
Aug 23, 10:02 PM MDTSpecial Weather StatementABRCampbell43 min
Aug 23, 10:51 PM MDTSevere Thunderstorm Warning Considerable damage threatABRFaulk, Potter54 min
Aug 23, 11:01 PM MDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson59 min
Aug 23, 11:56 PM MDTSevere Thunderstorm Warning Considerable damage threatABRBrown, Day, Marshall64 min
Aug 24, 12:05 AM MDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Hand, Spink55 min
Aug 24, 1:52 AM MDTSpecial Weather StatementABRGrant68 min
Aug 24, 5:06 AM MDTSpecial Weather StatementABRDay, Roberts24 min
Aug 24, 5:50 AM MDTSpecial Weather StatementABRGrant25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.